MAUDE Adverse Event Report: BARD ACCESS SYSTEMS BARD MYPICC KIT (POWERPICC SV) (SHERLOCK II) (3F) (SINGLE-LUMEN) (TLS); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS BARD MYPICC KIT (POWERPICC SV) (SHERLOCK II) (3F) (SINGLE-LUMEN) (TLS); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number CK000417A
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken guidewire was confirmed and the cause appears to be use related.The product returned for evaluation was one nitinol guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire was unraveled.The damage region extended from between the transition site and the distal tip.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle); material necking of the wire at the break which is a characteristic feature of a strong pull on the wire; the weld tip of the wire was missing and could not be accounted for during the evaluation.Biological material was also seen on the wire which may have contributed to the observed guidewire fracture as retraction of the wire together with the biological material could have caused the pieces to become stuck.The product ifu cautions ¿if the guidewire must be withdrawn while the needle is inserted, remove both the needle and wire as a unit to prevent the needle from damaging or shearing the guidewire.¿ an examination of the wire structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) review is not possible; the manufacturing lot number that was provided is incorrect.
 
Event or Problem Description
On 7/18/16 - facility contact reported that a catheter "came apart" in a patient.On 7/19/16 - additional information received from facility contact stated that during the procedure, the healthcare professional reported that the wire would not thread.They attempted to remove the wire but met resistance, and the tip of the wire broke off in the patient.Under fluoroscope it was determined that the wire was not in the vessel and was in the tissue.Patient will require an additional surgery to have the tip of the wire removed.

Brand Name
BARD MYPICC KIT (POWERPICC SV) (SHERLOCK II) (3F) (SINGLE-LUMEN) (TLS)
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5848566
Report Number3006260740-2016-00389
Device Sequence Number1366897
Product Code LJS
UDI-Device Identifier00801741100970
UDI-Public(01)00801741100970
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K102159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 07/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCK000417A
Device Lot Number16MC1144 (INVALID)
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2016
Initial Report FDA Received Date08/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;